Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Neurological Medicine
Volume 2018, Article ID 9281918, 4 pages
https://doi.org/10.1155/2018/9281918
Case Report

Acute Left Internal Carotid Artery and Right Popliteal Artery Occlusion Related to Cisplatin-Gemcitabine Based Chemotherapy

1Department of Neurology, Einstein Medical Center, Philadelphia, USA
2Division of Hematology and Medical Oncology, Einstein Medical Center, Philadelphia, USA
3Department of Medicine, Einstein Medical Center, Philadelphia, USA

Correspondence should be addressed to Andrew Tiu; ude.nietsnie@erdnauit

Received 27 September 2018; Accepted 3 December 2018; Published 17 December 2018

Academic Editor: Samuel T. Gontkovsky

Copyright © 2018 Saman Zafar et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Objectives. The increased risk of thromboembolic complications with active cancer is well known. We present this case to highlight that chemotherapy may increase the risk of thromboembolic events even further in cancer patients. Methods. We report a case of a 64-year-old male with Diffuse Large B-Cell Non-Hodgkin’s Lymphoma who presented with left-sided headache and right calf pain two weeks after starting Rituximab/Gemcitabine/Cisplatin/Dexamethasone chemotherapy. Neurological examination was normal, but there was an absent right dorsalis pedis pulse. He subsequently developed left vision loss. CT angiogram of the head and neck revealed occlusion of his left internal carotid artery and poor opacification of the left ophthalmic artery. An angiogram of the right leg further revealed acute occlusion of the popliteal artery. Results. The patient underwent intra-arterial Tissue Plasminogen Activator injection to his lower limb and was started on Low Molecular Weight Heparin. His vision gradually recovered with time. His chemotherapy regimen was changed to RICE (Rituximab, Ifosfamide, Carboplatin, Etoposide). Conclusion. Based on literature review, there are numerous similar presentations of arterial thromboembolism in patients on Cisplatin-based chemotherapy. A high index of suspicion for such events should be maintained for patients on chemotherapy presenting with unusual symptoms.